People with heart diseases who are not taking their daily aspirin dose are at an increased risk of heart attack. A new study suggests that stopping the daily dose of aspirin raises heart attack risk by nearly two-thirds.

Researchers said in the British Medical Journal that against medical advice, up to half of long-term users are believed to stop taking aspirin and this puts them at a 60 percent greater risk of a non-fatal heart attack. The study, conducted on nearly 40,000 patients, comes from the Health Improvement Network, a UK-based primary care database provider.

Doctors prescribed their patients aged from 50 to 84 to take aspirin to prevent repeats of cardiovascular problems.

Aspirin is a salicylate drug which contains acetylsalicylic acid and is mostly used to reduce body aches and pains like headaches or pain in abdomen. According to the Aspirin foundation, approximately 35,000 metric tonnes of aspirin are produced and consumed annually, enough to make over 100 billion standard aspirin tablets every year.

Apart from reducing heart attacks aspirin also reduces the risk of cancer.

The study, led by Dr. Luis Garcia Rodriguez, indicates that for every 1,000 patients over a period of one year, there are four extra cases of non-fatal heart attacks seen in patients who had stopped taking aspirin.

Ellen Mason of the British Heart Foundation told BBC: “This research is yet another reminder of how effective a little daily pill of aspirin can be at preventing someone from having another heart attack. So it’s very concerning how many people with heart disease are not taking their aspirin. This very cheap, but valuable, golden oldie is one of the best researched drugs we have in our arsenal to stop further heart attacks. The benefits certainly outweigh any risks for most people,” Mason said.

“If you’ve had a heart attack, then stopping taking your aspirin increases your risk of having another heart attack — and this can result in permanent damage to your heart. Don’t simply stop taking your meds; always talk to your doctor first,” she added.

Leave a Reply